Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Wilmington, OH

April 20, 2000Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2000, 4:19 PM EST for Wayne County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 4:19 PM EST (21:19 UTC)
Expired
Apr 20, 2000, 5:05 PM EST
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:25 PM ESTThunderstorm Wind 64 MCenterville, INNumerous trees downed from thunderstorm winds that were measured by a spotter in Centerville at 75 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:30 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 20, 1:30 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT THU APR 20 2000

VIGOROUS LOW PRESSURE OVER ILLINOIS IS MOVING SLOWLY EAST TO LAKE
ERIE BY EARLY FRIDAY. PLENTY OF DYNAMICS AND MOISTURE...ALONG WITH
SUFFICIENT SFC BASED INSTABILITY AND FAVORABLE WIND FLOW ALOFT HAS
RESULTED IN MODERATE RISK FOR SVR ACROSS MOST OF OUR CWFA.

NORTHERN COUNTIES ARE NOW IN TOR WATCH...WITH WATCH EXPECTED OVER
REST OF AREA SOON. WORST THREAT APPEARS TO BE FROM SQUALL LINE NOW
OVER WESTERN INDIANA. LINE WILL BE MOVING INTO AIRMASS DESTABILIZED
FROM DAYTIME HEATING THAT WAS GREATER THAN MODELS' FCST. LINE WILL
REACH THE AREA DURING TIME OF GREATEST DAYTIME HEATING.

SEVERE WEATHER THREAT WILL END TONIGHT AS LOW MOVES INTO AREA. MUCH
COOLER TEMPS DUE ON FRIDAY AS AREA WILL BE IN NORTHERLY BACKLASH.
FAN AND FWC IN AGREEMENT WITH STEADY TEMPS IN 40S ON FRIDAY. LIGHT
RAIN AND LOW CLOUDS WILL ALSO BE AROUND.3..WITH SLOWLY IMPROVING
CONDITIONS ON SATURDAY.

.ILN...NONE.

CONIGLIO

In the hours before

Special weather statement, Apr 20, 12:46 PM EST, 3 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT THU APR 20 2000

...SEVERE WEATHER POSSIBLE LATE AFTERNOON AND THIS EVENING...

LOW PRESSURE OVER ILLINOIS IS CIRCULATING MOIST UNSTABLE AIR INTO
THE OHIO VALLEY TODAY. A COLD FRONT TRAILING FROM THE LOW WILL ENTER
EASTERN INDIANA TOWARD EVENING AND CROSS THE REGION OVERNIGHT.
THE COLD FRONT WILL PROVIDE THE NECESSARY LIFT TO RESULT IN
WIDESPREAD THUNDERSTORMS.

WITH WARM MOIST AIR AT THE SURFACE RISING INTO A FAVORABLE WIND
PROFILE ALOFT...SOME OF THE THUNDERSTORMS WILL LIKELY REACH SEVERE
LIMITS. DUE TO INCREASED INSTABILITY THIS AFTERNOON AHEAD OF THE COLD
FRONT...THE STORM PREDICTION CENTER HAS NOW PLACED MUCH OF THE
OHIO VALLEY IN MODERATE RISK FOR SEVERE WEATHER LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL
BE FROM STRONG SURFACE WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE
ALSO POSSIBLE.

EMERGENCY MANAGERS MAY HAVE TO ENACT EMERGENCY PROCEDURES BY LATE
THIS AFTERNOON.  STORM SPOTTERS SHOULD ALSO BE PREPARED FOR
ACTIVATION.

.END/CONIGLIO
Special weather statement, Apr 20, 1:09 PM EST, 3 hours 10 minutes before
OHZ026-034-035-042>045-051-052-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT THU APR 20 2000

...TORNADO WATCH UNTIL 8 PM EDT FOR PORTIONS OF THE MIAMI VALLEY
AND CENTRAL OHIO...

A BAND OF SEVERE THUNDERSTORMS OVER WESTERN INDIANA IS EXPECTED TO
PROPAGATE RAPIDLY EAST INTO NORTHWEST OHIO THIS AFTERNOON. THESE
THUNDERSTORMS SHOULD REACH WESTERN OHIO AROUND 4 PM EDT. TEMPERATURES
OVER THE NORTHERN MIAMI VALLEY HAVE WARMED INTO THE MIDDLE 70S. THIS
HAS ALLOWED THE AIR MASS TO BECOME MODERATELY UNSTABLE. DUE TO A
FAVORABLE WIND PROFILE ALOFT...SOME OF THE THUNDERSTORMS WILL EXCEED
SEVERE LIMITS WITH TORNADOES POSSIBLE.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF CENTRAL
OHIO AND THE NORTHERN MIAMI VALLEY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

.END/RANDALL
Special weather statement, Apr 20, 2:19 PM EST, 2 hours before
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>045-
051>053-060>062-070>072-077-078-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
319 PM EDT THU APR 20 2000

...TORNADO WATCH UNTIL 8 PM EDT FOR PORTIONS OF THE MIAMI VALLEY...
THE WHITEWATER VALLEY...SOUTHWEST OHIO...SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND CENTRAL OHIO...

TEMPERATURES OVER THE REGION HAVE WARMED INTO THE MID AND UPPER
70S AHEAD OF AN APPROACHING COLD FRONT. THIS HAS ALLOWED THE AIR
MASS TO BECOME MODERATELY UNSTABLE. DUE TO A FAVORABLE WIND PROFILE
ALOFT...SOME OF THE THUNDERSTORMS WILL EXCEED SEVERE LIMITS WITH
TORNADOES POSSIBLE.

SCATTERED SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
THE CINCINNATI TRI-STATE AREA. ALSO...A LINE OF SEVERE THUNDERSTORMS
OVER CENTRAL INDIANA IS EXPECTED TO PROPAGATE RAPIDLY EAST INTO
EASTERN INDIANA...WESTERN OHIO AND NORTHERN KENTUCKY THIS AFTERNOON.
THIS LINE OF THUNDERSTORMS SHOULD REACH EASTERN INDIAN AROUND 4 PM
EDT AND WESTERN OHIO BETWEEN 4 PM EDT AND 5 PM EDT.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT FOR MOST OF EASTERN
INDIANA..WESTERN OHIO AND NORTHERN KENTUCKY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

.END/RANDALL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:58 AM ESTSevere Thunderstorm WarningILNWayne47 min
Apr 20, 4:04 PM ESTSevere Thunderstorm WarningILNFayette46 min
Apr 20, 4:15 PM ESTSevere Thunderstorm WarningILNFranklin, Ripley60 min
Apr 20, 4:28 PM ESTSevere Thunderstorm WarningILNUnion47 min
Apr 20, 4:50 PM ESTSevere Thunderstorm WarningILNDearborn50 min
Apr 20, 5:18 PM ESTSevere Thunderstorm WarningILNOhio62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.